Thursday, September 13, 2007

Withdrawal

It has been twenty five years since I was active in drug culture, street drugs, and the slang that is current. I never was involved much with opioids: heroin, morphine, oxycodone. There probably is a word in vogue for what it feels like to stop taking something you are addicted to. The only word I have available is withdrawal.

Withdrawal seems far to puny to describe what one's body decides to do when it is suddenly deprived of strong chemicals which worked so well to blot out pain.The body has quit making the endorphins that the brain normally creates to modulate our sensations of pain and pleasure.

A total knee replacement surgery was my ticket into the world of heavy opioid use. Oxycodone, at doses of up to 360 milligrams a day, was what I used to control the pain that followed having the end of my femur and tibia sawn clean off , the marrow reamed out, and adhesive, metal, and plastic substituted for the original equipment knee joint.

I took about two thirds of the drug in time release caplets. There is a thick coating on the powerful dose inside. The drug is released gradually over a twelve hour period. I have read that each of the 40 mg tablets that I took are sold illegally for about $40. (Even with a prescription they are something like $5 per pill). When they are chewed or ground up and snorted or injected, they provide a high that is generally thought to be identical to that of heroin. A common nickname is hillbilly heroin. Perhaps it is easier to get oxycodone in rural spots like Appalachia than it is to get the heroin that is common in major cities. I don't thing anyone really knows. I was also taking about 3 quick release 5 mg tablets of oxycodone every three hours. No chewing required.

Pain is personal and subjective. I can't compare the pain I experienced to that of others. I can't even remember it well,myself. I do know that I reached a point where I was writhing and unable to speak. My world shrank down to one very long, excruciating moment with very little room for rational thought, mostly a frenzied desire to escape. That was what resulted as I tried to cope with the pain and fear at lower doses.

For most humans in most of history, the drug has not been available when the pain came. They coped. I don't know how. A part of me was very afraid of finding out. So I asked for higher doses, and higher, and higher.

My brain stopped making endorphins. Why bother? My system was flooded with fake versions that not only stopped the pain, but for me, induced a powerful side effect: euphoria.

Of all the drug side effects I have seen listed, euphoria surely seems to be the most benign. It is not. It can become an idol just a quickly as the golden calf that the Jews cobbled together while Moses was away for 40 days talking to God about right and wrong. I do not believe I worshipped the idol, but I was very happy to make its acquaintance.

I had to stop. Most folks will fail to stabilize at a dose that brings both relief from pain and the euphoria. Somehow ones body become accustomed to the interloper and decides to shut down the euphoria. It may even find a way to fire up some pain that had been quelled. For those who are about to die, it is an option to continue taking every greater doses.
For anyone who plans on living for years to come, that option is out. Besides, my bones were mostly healed, as was the eight inch incision used to gain access to my knee's innards. The pain should be gone.

Thankfully, the pain in the knee is mostly gone. It aches a bit, especially after a walk or a flight of stairs. Completely healing takes a number of months for most folks. Pain may go on for years for a small minority.

About two months after the surgery, I was decided it was time to start reducing the dose. I must have made a clumsy attempt at dropping the dose. And I was afraid, very afraid. Then came my first intro to "withdrawal". The closest analog seems to be a very bad case of flu. Aches, vomiting, diarrhea, running nose, and a profound fatigue. Of course, all it takes to stop it is to return to the original dose.

After a couple of stabs at that sort of exit strategy, I was more fearful than ever. I have experienced plenty of anxiety in years gone by. This was the first time I experienced what might be termed a panic attack. It particularly tweaked my fear of suffocation. Something I have had since an older boy taught me to hold my breath by torturing me with immersion so that he might enjoy my torment.

Barbara held me as I gasped and wept. She heard me cry out. So did God. My bible lay near my head collecting dust during the weeks my head was so fuzzy that I felt unable to read it with any regularity. I felt a powerful urge to seize it and turn to Psalm 119. First I read silently but soon I felt compelled to read aloud. Every verse was a prayer gasped in desperation with an intensity and focus that I had never experienced before. There are 176 verses in Psalm 119. My breathing began to slow, my attention focused more and more on the psalm.

God answered that prayer (along with many prayers by family and friends).
It was sudden and dramatic. I became certain that God would get me through whatever horrible feeling came my way. In the weeks since then I have proved it by repeatedly dropping the dose enough to induce withdrawal and then staying at that lower dose until my body calms down.
Now I am taking 60 mg a day, only the slow release kind. I am sorry to say that there is no euphoria involved, although I am glad to be spared the temptation to bring it back. Within a couple of weeks I hope to be completely free of this bondage. God willing, and it would seem that he is certainly willing.

Dr. Byram has given me a clonidine patch which alleviates the worst of the nausea. Aching and lethargy and chills followed by sweats are mostly what I am left to deal with.

I had intended a much shorter post. The idea: what price comfort? What price did I pay to escape the pain for a while? Was it worth it? So many times I have tried to escape pain and paid a price that clearly was not worth the relief. Alcohol, benzodiazepine abuse, methamphetamine, marijuana,
cocaine, mushrooms, LSD, and probably a few others I can't remember right now. It has been twenty five years since I experimented with street drugs as a way out. For those drugs, the outcome of the experiment was very clear: find another way to feel good.

God has always been faithful to show me the price of chasing idols. He was faithful even when I did not believe in him. He has been faithful when I have known him, but failed him.

Jonah 2:7-8 (New International Version)
New International Version (NIV)
Copyright © 1973, 1978, 1984 by International Bible Society

7 "When my life was ebbing away, I remembered you, LORD, and my prayer rose to you, to your holy temple.
8 "Those who cling to worthless idols forfeit the grace that could be theirs.
Post a Comment